×

zbMATH — the first resource for mathematics

Set valued mappings, continuous selections, and metric projections. (English) Zbl 0675.41037
Let X,Y be topological spaces. For a set valued mapping \(\phi: X\to 2^ Y\) of X into Y, define \(D(\phi)=\{x\in X:\phi (x)\neq \emptyset \}\), \(G(\phi)=\cup_{x\in X}\{x\}\times \phi(x)\subseteq X\times Y\). If \(\psi: X\to 2^ Y\) and \(\psi(x)\subseteq \phi(x)\) for all \(x\in X\) then \(\psi\) is said to be a submapping of \(\phi\), (symbol. \(\psi\subseteq \phi)\). A continuous selection for \(\phi: X\to 2^ Y\) is a continuous mapping \(s: X\to Y\) such that \(s(x)\in \phi(x)\) for all \(x\in X\). Let \(\phi: X\to 2^ Y\setminus \{\emptyset \}\) be a non-empty set valued mapping. For \(V\subseteq Y\) we put \(L(V):=\{x\in X:\phi(x)\cap V\neq \emptyset\}\), \(U(V):=\{x\in X:\phi(x)\subseteq V\}\) (reviewer’s notation). Then \(\phi\) is said to be lower semi-continuous (respectively upper semi-continuous) if L(V) (respectively U(V)) is an open subset of X whenever V is an open subset of Y. Let \(\phi': X\to 2^ Y\) be defined by \(\phi'(x)=\{y\in \phi(x):x\in \overset\circ L(V)\) whenever \(y\in \overset\circ V,V\subseteq Y\}\) (\(\overset \circ A\) denotes the interior of the set A.) The submapping \(\phi'\) of \(\phi\) is called the derived mapping of \(\phi\). For each ordinal number \(\alpha\) define \(\phi^{(0)}=\phi\), \(\phi^{(\alpha +1)}=(\phi^{(\alpha)})'\), \(\phi^{(\beta)}(x)=\cap_{\alpha <\beta}\phi^{(\alpha)}(x)\) whenever \(\beta\) is a limit ordinal. If card \(\alpha> card X\times Y\) then \(\phi^{(\alpha +1)}=\phi^{(\alpha)}\) and therefore \(\phi^{(\beta)}=\phi^{(\alpha)}\) for all \(\beta\geq \alpha\). The eventual value of the transfinite sequence \(\{\phi^{(\alpha)}:\) \(\alpha\) an ordinal} of derived mappings of \(\phi\) will be denoted by \(\phi^*: X\to 2^ y\) and will be called the stable derived mapping of \(\phi\). Finally, for a real normed linear space X and a subset M of X the metric projection of X onto M is the mapping \(P: X\to 2^ M\), \(P(x)=\{m\in M:\| x-m\| =d(x,M)\}\) where \(d(x,M)=\inf \{\| x- m\|:m\in M\}\) is the distance of x from M. In this very interesting paper the author is concerned with the existence of continuous selections for set valued mappings and particularly those which are metric projections of real normed linear spaces onto finite dimensional subspaces. He characterizes those set valued mappings and investigates the concepts of derived mappings and stable derived mappings for set valued mappings whose values are convex subsets of a finite dimensional real linear space. We state the main theorems of the paper:
Theorem 1. Let X be a finite dimensional real linear space and let M be a subspace of X. If \(P: X\to 2^ M\) is a set valued mapping of X into M then there exists a norm on X such that P is the metric projection of X onto M relative to that norm if and only if the following conditions are satisfied: (i) P: \(X\to 2^ M\) is upper semi-continuous. (ii) P(x) is non-empty, compact and convex for each \(x\in X\). (iii) \(P(\lambda x)=\lambda P(x)\) for all \(x\in X\) and \(\lambda\in R\). (iv) \(P(x+m)=P(x)+m\) for all \(x\in X\) and \(m\in M\).
Theorem 2. Suppose that n is a positive integer, X is a topological space and \(\phi\) is a set valued mapping from X into \(R^ n\) such that \(\phi(x)\) is convex for each \(x\in X\). Then \(\rho^{(n)}| \overset\circ D(\phi^{(n)})\) is lower semi-continuous and, consequently \[ \varphi^* = \begin{cases} \varphi^{(n)} \qquad&\text{if }D(\phi^{(n)}) \text{ is open in }X \\ \varphi^{(n+1)} \qquad&\text{if }D(\phi^{(n)}) \text{ is not open in }X. \end{cases} \] Theorem 3. (a) There exists a real normed linear space X of dimension \(2n+1\) and a subspace M of X, of dimension n, such that for the metric projection P: \(X\to 2^ M\) of X onto M (1) \(D(P^{(n-1)})=X\), (2) \(P^{(n)}=/=P^{(n+1)}\). (b) There exists a normed linear space of dimension 2n and a subspace M of X, of dimension n, such that for the metric projection \(P: X\to 2^ M\) of X onto M (1) \(D(P^{(n)})=X\), (2) \(P^{(n-1)}=/=P^{(n)}\). Theorem 4. If M is any finite dimensional subspace of C(X), of dimension n, and P is the metric projection of C(X) onto M then \(P'\subseteq P_ n\), \(\overset\circ D(P_ 1)=\overset\circ D(P_ n)=\overset\circ D(P')= D(P^*)\), and \(P_ n,P'\) and \(P^*\) coincide on \(D(P^*)\).
Reviewer: C.G.Lascarides

MSC:
41A65 Abstract approximation theory (approximation in normed linear spaces and other abstract spaces)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Baire, R, Leçons sur LES fonctions discontinues, (1905), Gauthier-Villars Paris · JFM 36.0438.01
[2] Beer, G, On a theorem of Deutsch and Kenderov, J. approx. theory, 45, 90-98, (1985) · Zbl 0608.41021
[3] Blatter, J, Zur stetigkeit von mengenwertigen metrischen projectionen, () · Zbl 0184.15201
[4] Blatter, J; Morris, P.D; Wulbert, D.E, Continuity of the set-valued metric projection, Math. ann., 178, 12-24, (1968) · Zbl 0189.42904
[5] Blatter, J; Schumaker, L, The set of continuous selections of a metric projection in C(X), J. approx. theory, 36, 141-155, (1982) · Zbl 0493.41030
[6] Brown, A.L, Some problems in linear analysis, () · Zbl 0425.46012
[7] Brown, A.L, Best n-dimensional approximation to sets of functions, (), 577-594 · Zbl 0129.04702
[8] Brown, A.L, On continuous selections for metric projections in spaces of continuous functions, J. funct. anal., 8, 431-449, (1971) · Zbl 0224.41013
[9] Brown, A.L, Continuous selections for metric projections in spaces of continuous functions: on results of Thomas fischer, results of Li Wu and the relations between them, (), to appear in · Zbl 0673.41023
[10] Deutsch, F, A survey of continuous selections, Contemp. math., 18, 49-71, (1983) · Zbl 0518.41030
[11] Deutsch, F; Indumathi, V; Schnatz, K, Lower semi-continuity, almost lower semi-continuity and continuous selections for set-valued mappings, J. approx. theory., 53, 266-294, (1988) · Zbl 0653.41029
[12] Deutsch, F; Kenderov, P, Continuous selections and approximate selections for set-valued mappings and applications to metric projections, SIAM J. math. anal., 14, 1, 185-194, (1983) · Zbl 0518.41031
[13] Fischer, T, A continuity cndition for the existence of a continuous selection for a set-valued mappings, J. approx. theory, 49, 340-345, (1987) · Zbl 0634.41028
[14] Lazar, A.J; Wulbert, D.E; Morris, P.D, Continuous selections for metric projections, J. funct. anal., 3, 193-216, (1969) · Zbl 0174.17101
[15] {\scW. Li}, The characterization of continuous selections for metric projections in C(X). · Zbl 0679.41021
[16] Michael, E, Selected selection theorems, Amer. math. monthly, 63, 233-238, (1956) · Zbl 0070.39502
[17] Michael, E, Continuous selections and finite dimensional sets, Pacific J. math., 87, 189-197, (1980) · Zbl 0405.54016
[18] Fischer, T, Continuous selections for semi-infinite optimization, (), 95-112
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.